Iowa, 2023

Hail in Iowa, July 30, 2023

July 30, 2023 · NWS OAX · 1 event in 1 county or zone

Storms developed in the afternoon as an upper-level short-wave moved across the area. 25-inch hail in western Pottawattamie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed in the afternoon as an upper-level short-wave moved across the area. Unorganized storms developed and produced 1.25-inch hail in western Pottawattamie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 2:41 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 30, 2:41 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
341 PM CDT Sun Jul 30 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Sun Jul 30 2023

Key Messages:

 - Scattered thunderstorms will continue across northeast Nebraska
through the early evening, and could limit storm chances this
evening.

 - There's another chance for storms late tonight into Monday
morning with some potential for training storms and locally heavy
rain and damaging wind.

 - Almost nightly thunderstorm chances this week with a chance for
some locations to gain ground on the drought.

 - Seasonal temperatures this week with highs mainly in the 80s to
low 90s. The hottest conditions will come mid week near the Kansas
Nebraska border region.

Today and Tomorrow:

Daytime cloud phase satellite imagery this afternoon depicts a more
active day than convective models have suggested thus far, with
thunderstorms igniting north of and along a staled frontal boundary
from central South Dakota into central Iowa, while a more subtle
convergent boundary is developing deeper clouds that are quickly
developing lightning. These storms will push eastward and bring
brief downpours and some gusty winds. Convective models have been
handling the activity very poorly so far, but the convergent
boundary and front to the north will provide enough lift to
develop storms into the early evening with storms generally
weakening as they go eastward into less instability. The ongoing
convection will also affect potential for storms late this evening
into the overnight hours where if the convection lingers in
eastern Nebraska and western Iowa, potential for training storms
and new development may get pushed farther south than currently
anticipated.

Tomorrow will feature another cool-than-average day with rain
chances during the day driven by a piece of shortwave energy that
wafts through the mid-level flow. Storm movement will again be in
the same direction of additional storm development so training
storms would again be possible.

Tuesday through Saturday:

Tuesday and Wednesday heat look to be on the downslide, with
forecasted heat indices for Wednesday being 5 degrees or more lower
that they were forecast yesterday. We'll waver in the around average
to slightly warmer than average temperature regime with Wednesday
still looking like it'll be the warmest A large part of what is
driving the weaker signals of heat is the lower amplitude of the
ridge, with shortwaves being driven through the flow just north and
west of the area. The warm and moist airmass would serve as easy
energy that will have chances to be used up nightly. Overnight
thunderstorms seem like they'll be a mainstay going through next
week (though no slam dunk severe chances are apparent). One the
bright side, the ridge driving the heat looks like it will be
quickly squashed going into Friday where highs in the low 80s are
currently forecast and we could stay on the cool side going into
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1219 PM CDT Sun Jul 30 2023

Wavering winds are expected through the early TAF period with a
few gusts that could approach 20 kts, while a few storms could
waft to the north of the area or trigger a pop up shower or two
near KOFK in 2 to 4 hours. Beyond those chances, we could see
additional storms develop and move into the area around or shortly
after midnight lasting into the early morning hours. Both those
chances and chances for morning fog are hard to pin down at this
point, and have been excluded from the TAF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Petersen
Hazardous weather outlook, Jul 30, 2:15 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Sun Jul 30 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms will continue to be possible through the
early evening across northeastern Nebraska and western Iowa. A few
strong wind gusts and hail are possible.

Storms become possible again late tonight, with the strongest
storms bringing heavy rain, and could produce damaging winds as
well.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

There are multiple chances for thunderstorms over the next week,
often during the overnight and morning hours. Some of these storms
may become strong, and areas of heavy rain will also be possible.

Heat index values again increase to 100 degrees or just over near
the Kansas Nebraska border on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Storm Spotters are encouraged to relay reports of hail or wind
damage.

In the hours before

Local storm report, Jul 30, 2:51 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
351 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Hail             4 WSW Thurston          42.15N 96.77W
07/30/2023  M1.25 inch       Thurston           NE   Trained Spotter

            Report relayed via emergency management.

&&

DMP
Local storm report, Jul 30, 2:52 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
352 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     4 WSW Thurston          42.15N 96.77W
07/30/2023  E65 MPH          Thurston           NE   Trained Spotter

            Wind gust relayed via emergency management
            from trained spotter.

&&

DMP
Special weather statement, Jul 30, 3:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
416 PM CDT Sun Jul 30 2023

NEZ044-045-051>053-302145-
Saunders NE-Sarpy NE-Washington NE-Douglas NE-Dodge NE-
416 PM CDT Sun Jul 30 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SARPY...SOUTH
CENTRAL WASHINGTON...SOUTHEASTERN DODGE...DOUGLAS AND NORTHEASTERN
SAUNDERS COUNTIES THROUGH 445 PM CDT...

At 416 PM CDT, trained weather spotters reported a strong
thunderstorm over Leshara, or 8 miles northwest of Elkhorn, moving
east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Western Omaha, Gretna, Bennington, Boys Town, Elkhorn, Millard, La
Vista, Valley, Yutan, Waterloo, Leshara, Chalco, Standing Bear Lake,
Zorinsky Lake, Prairie Queen Recreation Area, Flanagan Lake,
Wehrspann Lake, Washington, and Two Rivers State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 439 and
446.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 9649 4143 9645 4144 9606 4112 9608
TIME...MOT...LOC 2116Z 286DEG 13KT 4133 9639

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kern
Local storm report, Jul 30, 3:34 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
434 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Hail             Prague                  41.31N 96.81W
07/30/2023  M1.00 inch       Saunders           NE   Trained Spotter

            Delayed report of quarter-sized hail.

&&

DMP
Special weather statement, Jul 30, 3:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
445 PM CDT Sun Jul 30 2023

NEZ051>053-067-302215-
Saunders NE-Cass NE-Sarpy NE-Douglas NE-
445 PM CDT Sun Jul 30 2023

...STRONG THUNDERSTORMS WILL IMPACT SARPY...SOUTH CENTRAL DOUGLAS...
SOUTHEASTERN SAUNDERS AND NORTH CENTRAL CASS COUNTIES THROUGH 515 PM
CDT...

At 445 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles south of Yutan, or 7 miles west of Gretna,
moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Southwestern Omaha, Papillion, Ralston, Gretna, La Vista, Ashland,
Springfield, Louisville, Cedar Creek, Chalco, Prairie Queen
Recreation Area, Walnut Creek Recreation Area, Wehrspann Lake,
Memphis, South Bend, Louisville State Recreation Area, Two Rivers
State Recreation Area, Schramm Park State Recreation Area, Platte
River State Park, and Memphis State Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 428 and
444.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4110 9648 4123 9642 4119 9602 4094 9615
TIME...MOT...LOC 2145Z 291DEG 22KT 4116 9638

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kern
Local storm report, Jul 30, 3:48 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
448 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Hail             Humphrey                41.69N 97.49W
07/30/2023  M1.00 inch       Platte             NE   Trained Spotter

            Up to quarter sized hail.

&&

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pottawattamie

When
July 30, 3:55 PM CST
Where
Pottawattamie County, 0.52 mi E of Honey Creek
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.430, -95.860

Broadcast media relayed report of 1.25-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120389.